The original version of this page can be found at : http://www.healingwell.com/community/default.aspx?f=29&m=3875706
Posted By : Dustmite - 7/2/2017 6:40 PM
eyes So after suffering with a migraine for the last two days all my small joints are starting to hurt alot. Like a burning sensation. I'm still learning about my lupus. I was diagnosed in February of this year. The anti malarial medication is starting to help and I'm getting steriod injections every two months. So here's my question. Just now long does it take for my new medications to work? I'm still getting two flares a month. Also, my rheumatologist is talking about adding methotrexate. This is a medication I've never had before. Is it a good medication for my rheumatoid arthritis and lupus. The arthritis was also newly diagnosed in all my small joints ( I actually have holes in some of my bones) in February. Am I doing something to cause these flares? I know of I get stressed i get a flare. So I try to avoid stress as much as possible. Any advice and info will be greatly appreciated. God Bless. Dustmite.

Posted By : Lynnwood - 7/2/2017 8:26 PM
If you read our thread, Lupus 101, it contains some tips on avoiding flares. Deep restorative sleep, healthy eating, mild regular exercise, avoiding the sun, minimizing stress (of all kinds, mental, emotional, physical stress) - all of these help.

After Plaquenil (the anti-malarial) the next drugs generally tried are Imuran, Cellcept, and MTX - your Dr will pick one of these 3 and try you on it for 3-5 months - if no improvement, they will try another one of these three.

I'm not sure how any of these are for rheumatoid arthritis -- we also have a forum on RA, this would probably be a good question to post over there.

Hope that helps a bit,
Lynnwood, Lupus & Sjogren's Moderator, Dx: 2000
DIAGNOSING LUPUS & HW's LUPUS 101
"Life is far too important to be taken seriously." - Oscar Wilde

Posted By : BreRosie - 7/4/2017 6:43 PM
Hi Dustmite. I started taking methotrexate a few months ago and its made a huge difference for me. I was flaring all the time and now I haven't had a bad flare in months. I'm still tired but nothing like before and even when I flare now its been so mild (3-5) days of feeling crummy. I know that we're all different and what works for one of us might not work for another. Best wishes for you and I hope you start to feel better soon!

Posted By : Dustmite - 7/4/2017 9:31 PM
Thank you both for responding so quickly. I'm venting tonight. Just went through another flare. I'm actually looking forward to taking the methotrexate. I am feeling a difference now with the anti malarial medicine, but every time it rains my joints feel like their on fire. Maybe this new medicine will make the difference I need. This site has been very helpful as I live in a small town in Florida and I know of no one else with lupus. I have discovered that unless you have a chronic disease like lupus you really don't understand what we go through. My sister in law said I really don't look sick. If I just took some vitamins everyday and loaded up on vitamin D I would no longer be sick. And just get a good nights sleep. (This is impossible for me as I have stage three kidney disease and my kidneys are working at about 50%. I spend all night getting up to pee.). She also doesn't understand that it's hard for me to plan even a weekend to go over and visit. I never know when a flare is coming, and with it the diarrhea and vomiting on top of joint pain. Just the stress of getting ready for the visit is enough to throw me into a flare. I'm very lucky to have a husband who has stuck with me through all of this. The lupus was diagnosed in Feb and the chronic kidney disease last July. In the last 39 years we have been married I have suffered with migraines, high blood pressure diagnosed at 25. I also have degenerative disc disease (2 failed back surgeries). I have chronic back and leg pain. My bladder no longer works. That was diagnosed in March of this year. I'm waiting on results on a blood test for adrenal disease. This may be the cause of my high blood pressure and potassium loss. My organs seem to be giving up on me. I don't have a lot left. I look fine on the outside except for the times my butterfly rash appears just before my flares. I've learned not to even try to cover my face with make up. It just irrates the rash and makes it worse.I don't know. I'm still trying to figure out how to respond and not react to well meaning people who have no idea what lupus is and think a good night's sleep and some vitamins can fix this. After all I don't look sick.

Posted By : straydog - 7/5/2017 1:04 PM
Dustmite, I happened to read your post here. You mentioned the dr giving you steroid injections every 2 months. Steroids are very hard on the adrenals & can put a person into adrenal failure. I am not sure how long you have been doing the steroids, but this is something you need to be aware of. While steroids can do wonders for joint pain it can lead to other problems. I learned my lesson the hard way.

Take care.
Susie
Moderator in Chronic Pain & Psoriasis Forums

Posted By : Lynnwood - 7/5/2017 1:52 PM
Susie,

Steroids are used very differently when treating Lupus; the purpose isn't to treat joint (or other) pain but to control inflammation from our overactive autoimmune systems. Our Drs are very aware of using calcium sparing medications when at all possible, and supplementing us as necessary. Our adrenals naturally produce about 5-7 mg of cortisol; most Lupus patients end up taking between 10-70 mg daily at different points in our disease activity. Sometimes our other medications control our inflammation and we are able to come off these high doses; but the decrease must be slowly monitored and controlled. Sometimes our adrenal glands will kick back in to to their 5 mg part; sometimes they won't.

Susie, the Lupus treatment plan that involves steroids is much different than the treatments for the chronic pain that you are familiar with.
Lynnwood, Lupus & Sjogren's Moderator, Dx: 2000
DIAGNOSING LUPUS & HW's LUPUS 101
"Life is far too important to be taken seriously." - Oscar Wilde

Posted By : straydog - 7/5/2017 5:45 PM
Lynnwood, yes steroids are used various ways for treatment of chronic pain, crohns & UC, along with a variety of medical issues. Steroids taken long term regardless of the condition can have potential problems with the adrenals. I was on them for treatment & crohns & CP. Dustmite mentioned adrenal issues & this is why I posted to her.
Susie
Moderator in Chronic Pain & Psoriasis Forums

Post Edited (straydog) : 7/5/2017 5:58:21 PM (GMT-6)


©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer